Testosterone (Part 2): Assumptions and Questions

prescriptions

————
Part 1: Drugs and Doses
~ Part 2 in the Testosterone series ~
————

After a long process of clarifying my transition goals, I was finally able to create a prescription plan to help achieve a more androgynous appearance without complete masculinization. I initially felt confident about my plans for hormone therapy. However, in the weeks leading up to my appointment with a new family doctor who could provide these prescriptions, I began to feel more uncertain about starting testosterone – I wondered whether recent improvements in body image could be sustained without drugs, and I was concerned about potential side effects even on low doses of T and finasteride.

I also felt anxious that the doctor may not understand or support my atypical transition goals. In my experience, people’s ignorance of gender dysphoria can often lead to misunderstanding or hostility and judgment. But people’s knowledge of gender dysphoria, from personal or professional experience, can also create frustrating barriers to understanding and acceptance. Other trans people, whose experience aligns more closely with typical trans narratives, often respond defensively or dismissively to my uncertainty about gender identity and my ambivalence about pursuing medical transition options. Medical professionals, whose work with other trans patients informs their perspective on gender dysphoria, often convey wildly inaccurate assumptions about my experience. These assumptions usually become evident in their well-intentioned attempts to demonstrate knowledge and acceptance. But these assumptions do not make me feel accepted; they make me feel invisible.

When I arrived for my appointment, it was immediately apparent that the doctor had made some problematic assumptions. He assumed that I wanted to achieve maximum masculinization as quickly as possible – before I had even mentioned my transition goals, he delivered several warnings about the risks of taking too much testosterone and several reassurances that I should start seeing physical changes very soon on standard doses. He assumed that he would have to educate me about hormone therapy – he interrupted me constantly to deliver very basic information that I already knew. And he assumed that I would trust his opinion – he emphasized the fact that he had worked with “lots” of trans patients to support his recommendations, with little reference to specific clinical experiences or published literature.

His inaccurate assumptions and his tendency to interrupt meant that it took much longer than necessary for me to explain my situation. Eventually, in an abbreviated and fragmented fashion, I was able to describe my transition goals. He said that my experience is “atypical” and admitted that he doesn’t have many patients who want to transition slowly and partially. But by the end of the appointment, he seemed to understand my perspective and he was supportive of my desire to proceed cautiously (or potentially not even start T right away). He gave me the prescriptions I requested: 1.25g/day Androgel and 1.25mg/day finasteride.

I mentioned my concern about T potentially causing mood fluctuations (less likely with lower doses and transdermal formulations). He cheerfully reassured me that mood issues aren’t a problem in patients on much higher doses of injectable T, so he would expect no changes in mood on the dose of Androgel that I requested, although I might experience slightly increased energy on T. While that information was somewhat comforting, I wondered if there may be some bias in his clinical experience which could lead to underestimation of the effects of T on mood. I have previously described how trans people may tailor the information they share with doctors who control access to transition options. If someone is desperate to continue hormones but experiences negative mood side effects, they might be motivated to withhold that information from the doctor to avoid being told to decrease the dose or discontinue hormones.

I also mentioned my fear that T could cause increased appetite and significant weight gain. Even if the weight gain was related to a desirable increase in muscle mass, these sides effects would be very difficult for me to cope with due to a long history of disordered eating. He again cheerfully reassured me that weight gain is usually minimal even on higher doses of T, typically characterized by a slight increase in muscle mass with concurrent decrease in body fat so that the number on the scale may remain stable or increase by only a few pounds. He said that people who do experience significant weight gain after starting T are generally gaining weight for reasons other than the hormones, so if I maintained the same exercise and diet routine after staring T then I shouldn’t expect much change in weight and appetite. Changes in body weight can be assessed more objectively than changes in mood, so it seems that clinicians’ observations of weight changes are less likely to be biased by selective disclosure from patients.

Finally, I asked him whether long-term use of low-dose T would eventually lead to complete masculinization (just on a much slower timeline than higher doses) or whether it would allow partial masculinization to a stable endpoint that could be sustained and non-progressive over time. The doctor was very confident in saying that it would be the latter (partial non-progressive masculinization). But I have found no published evidence to support either conclusion, and the doctor admitted that he has “very few” patients who elect to start on a low dose of T (let alone maintain a low dose of T indefinitely) so it seems that his clinical experience with respect to this question would be relatively limited. [Several weeks later, I discussed the same question with a psychiatrist who specializes in working with transgender people. The psychiatrist said that the endocrinologists he’s worked with believe long-term low-dose T would eventually (over decades) lead to complete masculinization, which directly contradicts the family doctor’s response to my question. It seems there are no definitive answers available].

So I left the appointment with two prescriptions and more questions than answers. My instinctive desire for certainty grappled with my relentless tendency for skepticism. I was grateful that I had been given the prescriptions I requested, grateful that I had the freedom to move forward with hormone therapy whenever I wanted – a freedom that many trans people do not have. But as I reviewed the prescriptions and the lengthy consent form outlining all potential risks and side effects, I still found myself questioning more intensely whether this drugs are truly right for me, or whether I could find a way to be comfortable in this XX body without hormonal or surgical intervention.

“We make all sorts of assumptions because we don’t have the courage to ask questions.”
– Miguel Ruiz (The Four Agreements: A Practical Guide to Personal Freedom, 2001)

2 thoughts on “Testosterone (Part 2): Assumptions and Questions

  1. Great read!
    I stumbled upon your post while researching the combination of finasteride and testosterone as I am planning to do this as well. Can I ask you, did finasteride, in your opinion, slow down or prevent your voice from dropping? The only thing I really, desperately need from T is the voice drop and body fat redistribution but I would like to slow down or prevent body/facial hair, downstairs growth and male pattend baldness. I would be very interested in hearing how your transition progressed, as I have never heard of anyone before who started T and Fin at the same time (only folks who started taking fin maybe a year into their transition, when the voice already dropped).
    I would greatly appreciate your insight!

    Like

    • Hello,

      I am very sorry for such a late response, I have not been posting or checking my blog for quite a while. When I wrote the original post, I had not yet tried T or finasteride and remained uncertain about my transition goals. Since then, I have tried a combination of very low dose transdermal T (1.25mg/day of 1% Androgel) combined with oral finasteride (1.25mg/day)… I was only this combination for about 3 months and did not notice any physical changes whatsoever (likely because my dose of T was so low and I was not on it very long). I ultimately stopped taking both T and finasteride after 3 months because I was on several other medications and hormones at the time and was concerned about potential side effects of being on so many drugs at once. I am not sure whether I will try T and finasteride again. Unfortunately I can’t answer your question about whether finasteride would slow or prevent deepening of the voice on testosterone. I discussed finasteride in more details on my post Zero Dollar Haircut in case you hadn’t seen that one, and I can also direct you to a post on the blog American Trans Man called Beards, Baldness and What’s in Your Pants. Please let me know if you have any more questions!

      Like

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google+ photo

You are commenting using your Google+ account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s